Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Lubbock, TX

June 5, 2003Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 5, 2003, 6:57 PM CDT for Swisher County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 6:57 PM CDT (23:57 UTC)
Expired
Jun 5, 2003, 7:45 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 71 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS54 KLUB 052357
SVRLBB
TXC437-060045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
656 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWISHER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF
  NICKELS OR LARGER 20 MILES NORTHWEST OF HAPPY...OR ABOUT 12 MILES
  WEST OF CANYON...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HAPPY...
  TULIA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3474 10198 3440 10199 3439 10148 3473 10148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:01 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 5, 5:01 PM CDT, 1 hour 56 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT THU JUN 05 2003

DAY ONE...
DEEP MOISTURE REMAINS ENTRENCHED ACROSS THE FA EARLY THIS AFTERNOON.
CONVECTION NOW UNDERWAY OVER SOUTHEAST COLORADO AND DEVELOPING
SOUTHWEST INTO NORTHEAST NEW MEXICO. WITH NORTHWEST UPPER FLOW
STORMS TO PROPAGATE SOUTHEAST AND BEGIN TO AFFECT THE FA BY MID
EVENING. EXTENSIVE CLOUD COVER AND WET SOIL CONDITIONS HAVE OFFSET
AFTERNOON WARMUP WITH TEMPERATURES AT 2 PM IN THE MID 70S. STRONG
SHORTWAVE MOVING INTO THE FOUR CORNERS REGION ATTM AND TO MOVE
ACROSS NORTHWEST TEXAS THIS EVENING. SURFACE FRONT NORTH OF THE AREA
AND CONVERGENCE TO INCREASE THIS EVENING. LIFT FROM THE SHORTWAVE
WILL AID IN DEVELOPMENT OF STORMS AND GENERATE ANOTHER MCS. THIS
FEATURE TO THEN MOVE SOUTHEAST ACROSS THE FA OVERNIGHT WITH LOCALLY
HEAVY RAINFALL A THREAT IN ADDITION TO SEVERE WEATHER. WITH GROUND
NEARLY SATURATED FROM PREVIOUS RAINS WILL GO AHEAD AND HOIST FLASH
FLOOD WATCH FOR TONIGHT. STORMS THAT DEVELOP TO AGAIN MOVE SOUTHEAST
AND WITH PRECIP WATER RUNNING ABOVE 1 INCH LIKELY TO SEE AREAS OF
LOCALLY HEAVY RAINFALL. UPPER FLOW INCREASES TONIGHT AND THIS TO
HELP IN DEVELOPMENT OF SEVERE STORMS. LARGE HAIL...DAMAGING WINDS
AND A FEW ISOLATED TORNADOES AGAIN POSSIBLE. MESO-ETA AGAIN APPEARS
TO HAVE A GOOD HANDLE ON THE SYSTEM. THEN ON FRIDAY SHOULD SEE SOME
DRYING... BUT WITH MOISTURE IN PLACE FEEL WE WILL STILL HAVE A
CHANCE OF SOME PRECIPITATION DEVELOPING SO WILL KEEP CHANCE OF POPS
IN FORECAST ON FRIDAY. FCSTID = XI

DAY 2 THROUGH 7...
CONVECTION MAY BE ONGOING FROM LATE FRIDAY AFTERNOON BETWEEN
SYSTEMS. UPPER FLOW STILL FAVORABLE TO BRING THINGS OF THE
MOUNTAINS AS LONG AS AREA IS NOT TOO STABLE IN THE WAKE OF TONIGHTS
MCS. WILL GO WITH CHANCE POPS FOR THE POTENTIAL. THUNDERSTORM
CHANCES INCREASE ON SATURDAY AS THE DRYLINE AND AN APPROACHING COLD
FRONT BECOME A FACTOR. MAY SEE ANOTHER ROUND OF SEVERE STORMS OVER
PORTIONS OF THE CWA ON SATURDAY AND SATURDAY NIGHT. HOPES ARE THAT
THE MIDDLE LEVEL TROUGH AND FRONT WILL BE SOUTH AND EAST OF THE AREA
SO THAT RAIN CHANCES CAN BE LOWERED FOR SUNDAY. UPPER RIDGE THEN
BEGINS TO SLIDE INTO THE AREA AND SHOULD KEEP THUNDERSTORMS CHANCES
MUCH LOWER AND HAVE DECREASED RAIN CHANCES TO 10 PERCENT. THIS RIDGE
SHOULD HOLD THROUGH THE WEEK ALLOWING FOR TEMPERATURES TO WARM FROM
THE 70S ON SUNDAY INTO THE 80S MONDAY AND TUESDAY AND AROUND 90 BY
WEDNESDAY AND THURSDAY.

FCSTID = MM

FRIONA      51 76 56 81 / 80 30 30 20
TULIA       53 75 56 81 / 80 30 30 30
LUBBOCK     55 77 59 86 / 80 30 30 30
BROWNFIELD  57 78 61 88 / 80 30 30 30
CHILDRESS   58 75 58 83 / 80 40 30 30
ASPERMONT   60 77 61 89 / 80 40 30 40

.LBB...FLASH FLOOD WATCH TONIGHT TXZ021>044.
Hazardous weather outlook, Jun 5, 11:30 AM CDT, 7 hours 27 minutes before
TXZ021>044-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU JUN 5 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND TONIGHT.

PLENTIFUL LOW LEVEL MOISTURE AND INSTABILITY WILL LIKELY COMBINE TO
PRODUCE THUNDERSTORMS ALONG LEFT OVER BOUNDARIES FROM LAST NIGHTS
STORMS. ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP OVER THE
NORTHEASTERN PLAINS OF NEW MEXICO LATE THIS AFTERNOON. THE STORMS
WILL MOVE SOUTHEAST INTO THE WESTERN AREAS OF THE SOUTH PLAINS AND
EVOLVE INTO A LARGE COMPLEX OF THUNDERSTORMS SPREADING ACROSS THE
SOUTH PLAINS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TONIGHT. PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY DEVELOP SATURDAY ALONG AND AHEAD OF A
DRYLINE AND COLD FRONT EXPECTED TO MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 5, 3:46 PM CDT, 3 hours 11 minutes before
TXZ021-022-027-028-033-034-039-040-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 483
UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 8 COUNTIES...
IN NORTHWEST TEXAS:

BAILEY                COCHRAN               HOCKLEY
LAMB                  TERRY                 YOAKUM

IN THE PANHANDLE OF TEXAS:

CASTRO                PARMER

THIS INCLUDES THE CITIES OF BROWNFIELD...DENVER CITY...DIMMITT...
FRIONA...LEVELLAND...LITTLEFIELD...MORTON...MULESHOE AND PLAINS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:27 PM CDTSevere Thunderstorm WarningLUBBailey63 min
Jun 4, 9:30 PM CDTSevere Thunderstorm WarningLUBBailey60 min
Jun 4, 9:33 PM CDTSevere Thunderstorm WarningLUBSwisher42 min
Jun 4, 9:35 PM CDTFlash Flood WarningLUBSwisher3 hr
Jun 4, 9:42 PM CDTSevere Thunderstorm WarningLUBHale63 min
Jun 4, 9:52 PM CDTFlash Flood WarningLUBCastro113 min
Jun 4, 10:02 PM CDTSevere Thunderstorm WarningLUBFloyd58 min
Jun 4, 10:07 PM CDTFlash Flood WarningLUBHale3 hr
Jun 4, 10:07 PM CDTTornado WarningLUBBailey23 min
Jun 4, 10:13 PM CDTSevere Thunderstorm WarningLUBBriscoe62 min
Jun 4, 10:14 PM CDTTornado WarningLUBCochran61 min
Jun 4, 10:21 PM CDTSevere Thunderstorm WarningLUBLubbock54 min
Jun 4, 10:32 PM CDTSevere Thunderstorm WarningLUBBailey28 min
Jun 4, 10:43 PM CDTSevere Thunderstorm WarningLUBCrosby62 min
Jun 4, 11:00 PM CDTSevere Thunderstorm WarningLUBFloyd45 min
Jun 4, 11:04 PM CDTFlash Flood WarningLUBFloyd116 min
Jun 4, 11:12 PM CDTSevere Thunderstorm WarningLUBMotley63 min
Jun 4, 11:15 PM CDTSevere Thunderstorm WarningLUBDickens60 min
Jun 4, 11:16 PM CDTTornado WarningLUBCochran44 min
Jun 4, 11:36 PM CDTTornado WarningLUBYoakum39 min
Jun 4, 11:45 PM CDTSevere Thunderstorm WarningLUBCrosby45 min
Jun 4, 11:46 PM CDTSevere Thunderstorm WarningLUBGarza59 min
Jun 4, 11:52 PM CDTSevere Thunderstorm WarningLUBDickens23 min
Jun 5, 12:04 AM CDTTornado WarningLUBTerry41 min
Jun 5, 12:05 AM CDTSevere Thunderstorm WarningLUBKent55 min
Jun 5, 12:15 AM CDTSevere Thunderstorm WarningLUBDickens30 min
Jun 5, 1:00 AM CDTSevere Thunderstorm WarningLUBKent30 min
Jun 5, 1:02 AM CDTSevere Thunderstorm WarningLUBStonewall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.